Alert archive / Wyoming / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 131, NWS Cheyenne, WY

August 5, 2014Converse County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2014, 2:38 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2014, 2:38 PM MDT (20:38 UTC)
Expired
Aug 5, 2014, 3:15 PM MDT
In force
37 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Converse County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 208 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:17 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 5, 1:17 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT TUE AUG 5 2014

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY NIGHT)
ISSUED AT 230 PM MDT TUE AUG 5 2014

WATER VAPOR IMAGERY STILL SHOWING MONSOONAL MOISTURE OVER THE
STATE OF WYOMING THIS AFTERNOON...BUT A LARGE DRY SLOT CONTINUES
TO EDGE NORTHEAST FROM UTAH AND SOUTHWESTERN COLORADO. PLUME OF
DEEPEST MOISTURE IS NOW OFF TO OUR EAST IN CENTRAL NEBRASKA AND
SOUTH DAKOTA. AT THE SURFACE...THE FRONTAL BOUNDARY THAT MOVED
INTO THE AREA LAST NIGHT AND THIS MORNING IS LAYING UP AGAINST THE
LARAMIE RANGE AND IS THE FOCUS FOR SHOWERS AND THUNDERSTORM
DEVELOPMENT. MOSAIC RADAR SHOWS CONVECTION CONCENTRATED EAST OF
THE LARAMIE RANGE AND ACROSS THE SOUTHERN PANHANDLE SO FAR TODAY.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN
WYOMING AND NORTHWESTERN COLORADO CONTINUE TO MOVE NORTHEAST. SOME
OF THIS ACTIVITY WILL MAKE ITS WAY INTO CARBON AND ALBANY COUNTIES
THIS AFTERNOON IF IT HOLDS TOGETHER.

MINOR WAVE SEEN ON WATER VAPOR IMAGERY WILL TRACK FROM SOUTHWEST
WYOMING THROUGH CENTRAL WYOMING AND THEN EAST IN SOUTH DAKOTA
THROUGH THE AFTERNOON. THIS SHOULD AID IN INCREASING PRECIP
COVERAGE. LATEST HRRR FORECAST SHOWS BANDS OF SHOWERS/TSTMS
DEVELOPING OVER THE LARAMIE RANGE...THEN MOVING EAST NORTHEAST
INTO THE PANHANDLE THIS AFTERNOON. COULD SEE A MARGINALLY SEVERE
THUNDERSTORM EVENT ACROSS THE NORTHERN PANHANDLE TODAY WITH
SBCAPES AROUND 1200-1400 J/KG AROUND ALLIANCE AND CHADRON. THEY
ARE STILL CAPPED PRETTY GOOD THOUGH SO FAR. NAM SOUNDINGS SHOWING
THIS CAP BREAKING AROUND 21Z OR SO AND HRRR SHOWING A PRETTY
STRONG CELL DEVELOPING SOUTH OF MONTROSE IN SIOUX COUNTY OUT IN
THE NORTHERN PANHANDLE BY LATE AFTERNOON.

WITH THE SHORTWAVE MOVING THROUGH THE AREA THIS EVENING...THE
FRONTAL SYSTEM BEGINS TO BE LIFTED NORTHEAST. SHOWERS AND
THUNDERSTORMS SHOULD DECREASE IN COVERAGE ACROSS EXTREME SOUTHEAST
WYOMING AND THE SOUTHERN PANHANDLE THIS EVENING.

SHOWERS AND THUNDERSTORMS RETURN WEDNESDAY AFTERNOON WITH THE
ECMWF AND NAM/WRF MODELS IN GOOD AGREEMENT. BEST AREA FOR
CONVECTION LOOKS TO BE EAST OF THE LARAMIE RANGE AND THE PANHANDLE
BY MID AFTERNOON PERSISTING INTO MID EVENING BEFORE TAPERING OFF
WITH LOSS OF DAYTIME HEATING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 1159 AM MDT TUE AUG 5 2014

THURSDAY...EVEN THOUGH RIDGING ALOFT WILL LIMIT AREAL THUNDERSTORM
COVERAGE...LOOKS LIKE ENOUGH LOW AND MID LEVEL MOISTURE FOR LATE DAY
ISOLATED TO SCATTERED THUNDERSTORMS...MOST NUMEROUS FROM SIDNEY TO
CHADRON WHERE UPWARD VERTICAL MOTION WILL BE MOST PRONOUNCED.

FRIDAY...INCREASE IN LOW AND MID LEVEL MOISTURE ALONG WITH A WELL
PRONOUNCED LOW AND MID LEVEL THETA-E RIDGE AXIS WILL AID IN AT LEAST
SCATTERED AFTERNOON THUNDERSTORMS EAST OF INTERSTATE 25.

SATURDAY...AS THE ATMOSPHERE DRIES SOMEWHAT FROM FRIDAY...WE EXPECT
A CORRESPONDING DECREASE INT THE AREAL THUNDERSTORM COVERAGE. BEST
CHANCES FOR STORMS WILL BE ALONG WESTERN NEBRASKA WHERE A LOW LEVEL
CONVERGENCE AXIS IS PROGGED TO DEVELOP.

SUNDAY/TUESDAY...ISOLATED LATE DAY THUNDERSTORMS WILL OCCUR WITH
ADEQUATE LOW AND MID LEVEL MOISTURE AND WEAK LOW LEVEL UPSLOPE EAST
WINDS.

MONDAY...MINIMAL THUNDERSTORM CHANCES WITH RIDGING ALOFT AND LIMITED
LOW AND MID LEVEL MOISTURE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1047 AM MDT TUE AUG 5 2014

USED LATEST HRRR MODEL RUN TO DETERMINE PRECIP LOCATION AND
TIMING FOR OUR SOUTHEAST WYOMING AND NEBRASKA PANHANDLE TAFS THIS
AFTERNOON. THIS MODEL HAS BEEN DOING VERY WELL ON CONVECTIVE
INITIATION AND TIMING. IFR STRATUS TO RETURN LATE TONIGHT FOR THE
NORTHERN PANHANDLE AS WELL.

&&

.FIRE WEATHER...
ISSUED AT 230 PM MDT TUE AUG 5 2014

MONSOONAL MOISTURE FROM THE SOUTHWEST WILL CONTINUE TO BRING THE
AREA CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
AFTERNOON HUMIDITIES EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS
THROUGH SATURDAY...MAINLY FALLING TO THE LOW TO MID 20 PERCENT
RANGE. EXPECT FAIR OVERNIGHT RECOVERIES IN HUMIDITY WEST OF THE
LARAMIE RANGE WITH EXCELLENT RECOVERIES EAST. DECREASING COVERAGE
OF SHOWERS AND THUNDERSTORMS FROM TODAY ON FOR THE MOST PART AS
MONSOONAL MOISTURE GETS SHUNTED SOUTH AND EAST. WINDS TO REMAIN
LIGHT THROUGH THE WEEK AS WELL...KEEPING ELEVATED FIRE WEATHER
CONDITIONS IN CHECK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...RUBIN
AVIATION...CLAYCOMB
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Aug 5, 3:42 AM MDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
342 AM MDT TUE AUG 5 2014

WYZ101>119-060945-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
342 AM MDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF THE AREA THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...HEAVY RAIN AS WELL AS SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY RISK FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-060945-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
342 AM MDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF THE AREA THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...HEAVY RAIN AS WELL AS SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY RISK FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

HAMMER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:41 PM MDTSpecial Weather StatementCYSNiobrara34 min
Aug 5, 3:16 PM MDTSpecial Weather StatementCYSGoshen59 min
Aug 5, 3:26 PM MDTSpecial Weather StatementCYSNiobrara34 min
Aug 5, 4:11 PM MDTSevere Thunderstorm WarningCYSGoshen32 min
Aug 5, 5:01 PM MDTSpecial Weather StatementCYSGoshen29 min
Aug 5, 5:05 PM MDTSpecial Weather StatementCYSBanner55 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.